Vermont, 2018High Wind in Vermont, April 16, 2018
April 16, 2018 · NWS BTV · 4 events in 4 counties and zones
A potent double-barrel low pressure system moved across New York on April 16th. A strong low level east-southeast jet delivered some damaging winds to the western slope communities of Vermont's Green mountains.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $275,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A potent double-barrel low pressure system moved across New York on April 16th. A strong low level east-southeast jet delivered some damaging winds to the western slope communities of Vermont's Green mountains. Numerous trees downed with utility lines downed by fallen trees or branches. Some trees fell on structures that caused some significant damage, including crushing a camp building at the Addison county summer music camp in Leiscester. Approximately 25,000 customers lost power due to the storm.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Apr 16, 6:54 AM EST, 1 hour 6 minutes earlier.
Area forecast discussion, Apr 16, 6:54 AM EST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
754 AM EDT Mon Apr 16 2018
.SYNOPSIS...
Strong and damaging southeast wind gusts in excess of 60 mph still
expected today along the western slopes, especially across eastern
Addison and Rutland Counties. Elsewhere, winds will generally be 15
to 30 mph with localized higher gusts, as temperatures slowly climb
into the 30s and 40s by this afternoon. Periods of rain with pockets
of freezing rain east of the Green Mountains will continue with
minimal additional ice accumulation expected. Cooler air developing
aloft overnight Monday into Tuesday will produce a mix of rain and
snow showers, with some wet snow accumulation possible in the
mountains. Unsettled and cool weather continues most of the upcoming
week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 658 AM EDT Monday...Updated to remove parts of the winter
weather advisory as some temperatures have warmed above freezing
and initial band of freezing rain overnight has shifted north.
However, still expecting additional pockets of freezing rain to
redevelop this morning across the upslope regions of the eastern
dacks and parts of central/eastern VT, where current temps are
only in the mid/upper 20s.
Meanwhile...winds along the western slopes have increased
significantly this morning with Mendon gusting to 64 mph and 55
mph at Goshen. KCXX VAD shows intensifying 925mb to 850mb wind
fields of 35 to 45 knots, with KBGM VAD showing 65 to 75 knots
at 850mb. These stronger winds aloft will continue to develop
with peak intensity around 18z expected today. Current high wind
warnings and advisories look very good given observations.
Previous discussion below:
High wind warning continues for the western slopes for gusts 50
to 60 mph eastern Chittenden/eastern Franklin counties and near
hurricane force wind gusts (75 mph) expected across eastern
Addison and Rutland Counties. Wind advisory for gusts up to 50
mph continues for eastern CPV and parts of the northern/western
dacks today. No change in speeds or timing from previous couple
of forecast, with highest confidence southern/central western
slopes.
The combination of these winds with saturated soils and some ice
accumulation on trees/power lines will result in scattered to
numerous power outages, especially the southern/central western
slopes of VT.
Already seeing a spike in outages early this morning with Mendon and
Goshen gusting to 55 mph and 48 mph at Bread Loaf (before losing
power) and temp of only 23f. This event will not be like the Oct
2017 windstorm, as areal coverage of winds >60 mph and associated
power outages will be less and mainly confined to the western
slopes/parts of the eastern cpv and western dacks, as low levels
will remain stable across eastern/central VT with limited mixing of
winds aloft to the surface.
Little overall change noted in magnitude of 925mb to 850mb low level
southeast jet of 65 to 80 knots lifting from south to north across
our region. BTV2km and 4km soundings still show an impressive jet of
65 to 70 knots at the bottom of sharp inversion over eastern
Addison/Rutland Counties, which is below ridgetop...supporting
localized gusts up to 70 mph. BTV 2km shows 62 knots at 500 feet
above ground at Ripton, while BTV 4km is 55 knots, similar values
are indicated at Rutland around 14 to 15z this morning.
Meanwhile...both the HRRR and NAM nested shows sfc gusts between 60
to 65 knots during this time period, which looks very reasonable for
the southern portion of the western slopes. Impressive MAVRUT of 41
knots for 10 meter winds at 18z today.
Still some uncertainty on strength of wind/amount of mixing across
eastern Chittenden and eastern Franklin Counties, as soundings show
best wind field above inversion/ridgetop and less potential for
mixing/breaking mountain waves. However...isolated gusts from
Huntington to Underhill Center to Montgomery of 50 to 60 mph still
possible as 2km/4km show some enhanced wind couplets on lee side of
the northern western slopes.
Next question will be how warm does the eastern cpv get today with
southeast downslope compressional warming as this will impact how
far downwind waves of gusty winds travel. Does strong downslope wind
component create breaks in the overcast and combined with high April
sun angle do we quickly warm into the 40s/lower 50s per latest
MAVBTV which shows a high 53, with a 10 meter wind speed of 36
knots. Water vapor does show deep moisture feed with limited drying
in the mid/upper level, so any breaks in the overcast will be
difficult today. Also, thinking 53 might be hard to reach, given
easterly winds and cold trajectory coming from high pres to our
northeast. Given above factors thinking localized gusts of 40 to 50
mph looks reasonable in advisory for the eastern cpv...with highest
gusts toward Richmond/Williston to East Middlebury areas.
Meanwhile...wind advisory looks good for western/northern dacks from
near Star Lake to Malone to Ellenburg. Sounding data at Star Lake
shows bottom of mixed layer around 45 knots at 16z...supporting
localized gusts 45 to 50 mph. Isolated power outages in advisory
over northern NY still looks good.
Have extended winter weather advisory until 16z for all zones, but
hoping to re-configure advisory this morning when temps increase
above freezing across parts of the CPV, northern Dacks, and SLV.
Given temps in the l/m 20s across portions of the higher trrn of
central/southern VT and crnt radar trends, an additional 0.10 to
0.20 inches of ice possible, adding to the potential power issues as
winds increase. Areas of slick travel expected this morning, but
with high April sun angle, thinking conditions will quickly improve
by 12z most locations, except higher terrain east of the green
mountains.
Core of strongest low level winds will be north of our cwa by 02z
this evening, with decreasing wind speeds expected. Temps mainly in
the 30s east of the Greens today to mid/upper 40s cpv/slv and
western dacks...with mid 30s mountains.
A period of rain expected with occluded front this
aftn/evening...which will change to snow in the mountains toward
Tuesday morning as cooling aloft develops behind boundary. As temps
cool aloft we actually may warm up several degrees in the valleys,
as winds shift from east/northeast to west/southwest.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
As of 351 AM EDT Monday...Mid/upper level trof lifts slowly toward
northern New England on Tuesday with modest 925mb to 850mb cold
air advection. Expect additional rain/snow showers to prevail
with some snow accumulation likely in the mountains on Tuesday.
Temps will fall back into the 20s mountains and 30s
valleys....with westerly winds at 10 to 20 mph. Have continued
to mention likely to cat pops during this time period. Cool and
unsettled weather with lots of clouds prevail for Weds...with
little change in thermal profiles. Have trended toward the
cooler guidance given thermal profiles and expected cloud cover.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
As of 355 AM EDT Monday...It's tough to find a dry day in the
forecast as we'll be under the influence of multiple low
pressure systems through the rest of the week. Wednesday night
we may see a brief lull in between the low pressure system that
is currently impacting the North Country and a clipper type low
that will track through the Saint Lawrence Valley. That clipper
then occludes and dumbbells around leading to more chances for
rain and mountain snow showers. Finally by Friday night we'll
see high pressure pushing in and we should see a 24-36 hour time
period with little chance for precip.
At this point giving the pattern aloft we'll be hard pressured
to see anything but below normal temperatures. I undercut MOS
guidance by a good margin as the feeling is MOS is trending to
much towards climo in the extended. Expect highs in the mid to
upper 40s through the rest of the work week with a chance of
getting to 50 over the weekend. Normal for this time of year is
mid 50s so we'll be looking at 5-10 degrees below normal highs.
&&
.AVIATION /12Z MONDAY THROUGH FRIDAY/...
Through 12Z Tuesday...Expect widely varying conditions with
periods of VFR and a mix of MVFR/IFR in a mix of freezing rain
becoming rain late in the afternoon. Scattered freezing rain
continues across the North Country and when a shower moves
through a TAF site conditions rapidly fall to MVFR ceilings with
2-3SM visibility.
Wind becomes a significant concern before day break as a very
strong low level southeasterly jet moves into the region. Cross
barrier flow will see downsloping winds at RUT/BTV/MPV/SLK in
the 35 to 45 kt range. At MSS winds will gust in the 25 to 35kt
range due to channeled northeasterly flow. Confidence in gusts
in the 40-50kt range is highest at RUT where significant low
level turbulence is expected as mountain waves will likely break
developing rotors on the western slopes. Due to the strong
winds in the boundary layer low level wind shear and turbulence
can be expected almost anywhere near and west of both the Greens
and Adirondacks.
Rainfall will begin to overspread the North Country from the
south by 21Z Monday as the winds begin to ramp down but it
still looks like VFR conditions will persist. LLWS will still be
a concern especially at KMPV and KSLK as the winds begin to
diminish at the surface but remain in the 40 to 50 kt range at
2kft around 22Z.
Outlook...
Tuesday: Mainly MVFR, with local IFR possible. Likely SHRA.
Tuesday Night: Mainly MVFR, with areas VFR possible. Chance SHSN,
Chance SHRA.
Wednesday: Mainly MVFR, with local VFR possible. Chance SHRA,
Chance SHSN.
Wednesday Night: Mainly MVFR, with local IFR possible. Chance
SHSN, Slight chance SHRA.
Thursday: Mainly MVFR, with local IFR possible. Likely SHRA,
Likely SHSN.
Thursday Night: Mainly IFR, with areas MVFR possible. Likely
SHRA, Likely SHSN.
Friday: Mainly MVFR, with local IFR possible. Chance SHRA, Chance
SHSN.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Winter Weather Advisory until noon EDT today for VTZ003-004-
006>008-010>012-018-019.
High Wind Warning until 11 PM EDT this evening for VTZ011-
016>019.
Wind Advisory until 11 PM EDT this evening for VTZ002-005-009.
NY...Winter Weather Advisory until noon EDT today for NYZ031-034.
Wind Advisory until 11 PM EDT this evening for NYZ029>031.
&&
SYNOPSIS...Taber
NEAR TERM...Taber
SHORT TERM...Taber
LONG TERM...Deal
AVIATION...Clay/DealHazardous weather outlook, Apr 16, 5:58 AM EST, 2 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
658 AM EDT Mon Apr 16 2018
NYZ029-030-VTZ002-005-009-171100-
Southeastern St. Lawrence-Southern Franklin-Western Franklin-
Western Chittenden-Western Addison-
658 AM EDT Mon Apr 16 2018
...WIND ADVISORY IN EFFECT UNTIL 11 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for northern New York, central
Vermont and northwest Vermont.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NYZ026>028-035-087-VTZ001-171100-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Eastern Essex-Southwestern St. Lawrence-Grand Isle-
658 AM EDT Mon Apr 16 2018
This Hazardous Weather Outlook is for northern New York and
northwest Vermont.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NYZ034-VTZ003-004-006>008-010-012-171100-
Western Essex-Orleans-Essex-Lamoille-Caledonia-Washington-Orange-
Windsor-
658 AM EDT Mon Apr 16 2018
...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON EDT TODAY...
This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NYZ031-171100-
Western Clinton-
658 AM EDT Mon Apr 16 2018
...WIND ADVISORY IN EFFECT UNTIL 11 PM EDT THIS EVENING...
...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON EDT TODAY...
This Hazardous Weather Outlook is for northern New York.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VTZ016-017-171100-
Eastern Franklin-Eastern Chittenden-
658 AM EDT Mon Apr 16 2018
...HIGH WIND WARNING IN EFFECT UNTIL 11 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for northwest Vermont.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VTZ011-018-019-171100-
Western Rutland-Eastern Addison-Eastern Rutland-
658 AM EDT Mon Apr 16 2018
...HIGH WIND WARNING IN EFFECT UNTIL 11 PM EDT THIS EVENING...
...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON EDT TODAY...
This Hazardous Weather Outlook is for central Vermont and southern
Vermont.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
High Wind, Eastern Rutland
- When
- April 16, 8:00 AM EST to 12:00 PM EST
- Where
- Eastern Rutland forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Property damage
- $50,000
- Reported by
- Mesonet
- Coordinates
- 43.580, -73.037 (the zone’s center; the record gives no point)
Several trees and numerous tree branches downed by strong winds across Rutland county that resulted in thousands of power outages as well as some closed roads and some structural damage due to fallen trees.
High Wind, Western Rutland
- When
- April 16, 8:00 AM EST to 12:00 PM EST
- Where
- Western Rutland forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Property damage
- $50,000
- Reported by
- Mesonet
- Coordinates
- 43.580, -73.037 (the zone’s center; the record gives no point)
Several trees and numerous tree branches downed by strong winds across Rutland county that resulted in thousands of power outages as well as some closed roads and some structural damage due to fallen trees. A measured gust of 72 mph was reported from Wells.
High Wind, Eastern Addison
- When
- April 16, 10:00 AM EST to 2:00 PM EST
- Where
- Eastern Addison forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Property damage
- $150,000
- Reported by
- Mesonet
- Coordinates
- 44.031, -73.141 (the zone’s center; the record gives no point)
Several trees and numerous tree branches downed by strong winds across eastern Addison county that resulted in thousands of power outages, closed roads and some structural damage, including a camp building in Leicester. The hardest hit areas were in the Goshen-Leicester area with several structures damaged due to downed trees.
High Wind, Eastern Chittenden
- When
- April 16, 10:00 AM EST to 2:00 PM EST
- Where
- Eastern Chittenden forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Property damage
- $25,000
- Reported by
- Mesonet
- Coordinates
- 44.461, -73.081 (the zone’s center; the record gives no point)
Several trees and numerous tree branches downed by strong winds across eastern Chittenden county that resulted in thousands of power outages.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in New York, April 16, 2018$180,000 · 5 events
- High Wind in Utah, April 16, 2018$50,000 · 74 kt wind · 7 events
- Flooding and Strong Wind in Massachusetts, April 16, 2018$28,000 · 14 events
- Strong Wind in Connecticut, April 16, 2018$50,000 · 1 event
- High Wind in Wyoming, April 16 to 17, 201874 kt wind · 31 events
- Flash Flooding and Flooding in New Jersey, April 16 to 17, 201825 events
- Debris Flows and Flooding in Washington, April 16 to 19, 2018$23,000 · 4 events
- High Wind and Strong Wind in California, April 16, 2018$20,000 · 62 kt wind · 6 events
- High Wind in New York, April 16, 2018$20,000 · 52 kt wind · 2 events
- Hail and Lightning Strike in California, April 16, 20180.25 in hail · 15 events
- Flash Flooding and Flooding in New York, April 16 to 17, 201813 events
- Flash Flooding and Flooding in Virginia, April 16, 201812 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1092653, 1092654, 1092655, 1092656.